Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 5, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Apr 19, 2002, 3:59 PM EDT for Orange County, New York. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 19, 2002, 3:59 PM EDT (19:59 UTC)
- Expired
- Apr 19, 2002, 4:45 PM EDT
- In force
- 46 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Orange County, NY
The radar
The Albany radar (KENX), 133 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 4:15 PM EDT | Hail 0.88 | Chester, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 12:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -368 J/kg
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 191959 SVROKX NYC071-192045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 359 PM EDT FRI APR 19 2002 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ORANGE COUNTY IN SOUTHEAST NEW YORK * UNTIL 445 PM EDT. * AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF PINE ISLAND...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE IN THE VICINITY OF... FLORIDA AROUND 405 PM. WARWICK AND 6 MILES SOUTH OF GOSHEN AROUND 410 PM. CHESTER AND 6 MILES NORTH OF GREENWOOD LAKE AROUND 415 PM. MONROE AROUND 420 PM. HARRIMAN AROUND 425 PM. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM FRIDAY AFTERNOON FOR SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK. LAT...LON 4137 7456 4122 7455 4121 7413 4140 7414
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:10 PM EDT, 49 minutes earlier.
Area forecast discussion, Apr 19, 3:10 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 310 PM EDT FRI APR 19 2002 SHORT RANGE...SVR TSTM WATCH 125 RMNS IN EFFECT FOR NWRN 1/3 CWA TIL 2100Z AND GIVEN DVLPG CELLS WELL TO W ATTM...WL NOT CLEAR ANY OF AREA JUST YET. OTRW...DECENT LOOKING LTL LN OF STRMS WERE MOVG WELL (STL TRYING TO VERIFY A CPL OF WRNGS IN LWR HUDSON VLY)...THEN HIT THE MARINE LYR AND CROAKED. WL LV CHC SHRAS AND PSBL TS ERN ZNS AND CHC SHRA/TS WRN ZNS...ALL TIL SUNSET. OTRW...CDFNT MOVS THRU ARND MIDNIGHT OR SO AND HV BEEN DEBATING WHTHR TO KEEP LO POP TIL THEN OR NOT. THIS NXT ROUND OF PCPN SHUD BE MNLY SRN CWA (OR EVEN FRTHR S)...SO FOR NOW WL LV OUT MENT OF POP AFT 00Z. TEMPS CLS TO FWC/MAV BLEND...GIVEN CHGG OF THE AMS...CANT USE PAST FEW DAYS TRENDS. ETA/AVN STALL CDFNT S OF RGN AND THEN BRING WV CLS TO ENUF TO WARRANT ADDING LO CHC SHRAS SPCLY CSTL ZNS FOR LT AM-AFTN SAT. STAYING CLSR TO MAV POPS AND BLENDING TEMPS AGN. THAT SYS EXITS SAT NIGHT AND THEN GIVEN MDLS HOLDING OFF NXT SYSTM A BIT LONGER THAN PRVS RUNS...WL KEEP NXT CHC TIL SUN NITE. LONGER RANGE...PRECIP FROM NEXT SYSTEM WILL REACH CWA BY SUNDAY NIGHT. CHANCE POPS WITH PRECIP DEVELOPING ALONG WARM FRONT. MRF DEEPENS LOW AS IT HEADS OFF THE COAST. DEEP TROUGH DIGS ALONG EAST COAST. COOLER TEMPS ALOFT ALONG WITH STRONG APRIL SUN WILL SET OFF CONSIDERABLE SC...SO WILL WORD PARTLY TO MOSTLY CLOUDY FOR MONDAY. MRF HANGS MOISTURE AND TRACE PRECIP BACK INTO UPSTATE HILLS BUT I AM CONFIDENT IT WILL NOT MAKE IT DOWN HERE. MEXS LOOK A LITTLE TOO COOL BUT MID 50S SEEM LIKE A GOOD COMPROMISE. TUE-WED STRONG SFC HIGH WILL GIVE US MOSTLY SUNNY SKIES. THU LOOKS TO BE WARMER. 5 DEGREES ABV GUIDANCE IS CONSERVATIVE...IT JUST LOOKS TO COLD FOR THIS TYPE OF PATTERN. WOULD NOT BE SURPRISED THOUGH TO SEE 70 DEGREES AHEAD OF NEXT SYSTEM. FLOW IS FURTHER INTO CANADA ALONG WITH MOISTURE AND UL DYNAMICS BUT POTENTIAL FOR SHOWERS DOWN HERE. HIGH BUILDS IN FOR FRI AND WILL STICK WITH SEASONABLE TEMPS. PRELIM WRKZFP AVBL FOR FEW EDITS NEEDED. FINALS GONE ARND 1930Z. SUM PRELIM CCF NMBRS TO PONDER BLO... EWR 61 69 45 57 / 20 40 20 20 MGJ 52 67 38 53 / 20 30 10 10 DXR 51 66 37 54 / 20 30 10 10 NYC 59 68 45 57 / 20 40 20 20 ISP 56 66 43 55 / 20 40 20 20 GON 54 62 40 53 / 20 30 10 20 .OKX... CT...SEVERE TSTM WATCH UNTIL 500 PM EDT FRIDAY FOR CTZ005-009. NJ...SEVERE TSTM WATCH UNTIL 500 PM EDT FRIDAY FOR NJZ002>004. NY...SEVERE TSTM WATCH UNTIL 500 PM EDT FRIDAY FOR NYZ067>071. MARINE...NONE. ...OKX CREW... SHORT RANGE...REYNOLDS EXTENDED...HIRSCH SVR WX...TM/GM/KL
In the hours before
Special weather statement, Apr 19, 11:20 AM EDT, 4 hours 39 minutes before
NJZ002>004-NYZ067>070-192045- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 1120 AM EDT FRI APR 19 2002 THE STORM PREDICTION CENTER HAS PLACED MUCH OF THE LOWER HUDSON VALLEY OF NEW YORK AND EXTREME NORTHEAST NEW JERSEY IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATER THIS AFTERNOON. A STRONG COLD FRONT WILL MOVE THROUGH THE TRI-STATE REGION AROUND MIDNIGHT TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS OUT AHEAD OF THE FRONT WILL MOVE ACROSS THE REGION LATE THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. WITH THE HEATING OF THE DAY SENDING TEMPERATURES WELL INTO THE 80S ONCE AGAIN...AND AN INCREASE IN AVAILABLE MOISTURE...A FEW OF THE THUNDERSTORMS MAY CONTAIN GUSTY WINDS AND SOME HAIL. THE MAIN THREAT FOR SEVERE WEATHER...SHOULD ANY THUNDERSTORMS BECOME SEVERE...WOULD BE FOR HAIL AND LOCALLY STRONGER WIND GUSTS. ANYONE PLANNING OUTDOOR ACTIVITIES IN THIS AREA SHOULD STAY TUNED FOR THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. IF THREATENING WEATHER APPROACHES...MOVE TO A SAFE SHELTER. SKYWARN MAY BE ACTIVATED LATER IN THE DAY IF THE SEVERE WEATHER THREAT BECOMES GREATER. REYNOLDS / WFO UPTON NY
Special weather statement, Apr 19, 3:57 PM EDT, 2 minutes before
NJZ002>004-NYZ067>070-192100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 357 PM EDT FRI APR 19 2002 ...SEVERE THUNDERSTORM WATCH CONTINUES FOR THE LOWER HUDSON VALLEY AND EXTREME SOUTHWEST CONNECTICUT UNTIL 5 PM... THE STORM PREDICTION CENTER CONTINUES THE SEVERE THUNDERSTORM WATCH UNTIL 5 PM. THE STRONGEST THUNDERSTORMS ARE APPROACHING PORTIONS OF ORANGE...NORTHERN PASSAIC AND ROCKLAND COUNTIES. THIS COMPLEX OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE TO THE EAST SOUTHEAST TOWARD EXTREME SOUTHERN ORANGE COUNTY AND ROCKLAND COUNTY. THE MOST LIKELY SEVERE WEATHER WILL BE DAMAGING WINDS AND HAIL. THERE HAVE BEEN REPORTS OF DIME SIZE HAIL WITH THE STRONGEST CELLS.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 1:55 PM EDT | Severe Thunderstorm Warning | OKX | Rockland | 50 min |
| Apr 19, 2:07 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 38 min |
| Apr 19, 5:50 PM EDT | Special Marine Warning | OKX | 55 min | |
| Apr 19, 5:54 PM EDT | Severe Thunderstorm Warning | OKX | Richmond | 51 min |
| Apr 19, 5:58 PM EDT | Severe Thunderstorm Warning | OKX | Kings, New York, Queens | 47 min |
| Apr 19, 6:16 PM EDT | Severe Thunderstorm Warning | OKX | Nassau | 29 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.